As I mentioned in another thread, I found out that the rash I developed was an allergic reaction to a medication and so the doctor gave me a steroid shot yesterday. He said it was a relatively low dose but agreed my blood sugar would be raised for a couple days. So far, high but not crazy high. I woke up at 179 (very high for me) and was 183 before breakfast. I'm correcting of course.
I've never done a temporary basal rate, and thought that might be useful for a day or two. I realized I have no idea what percentage would be reasonable. I can start very conservative and do trial and error, but that will take awhile. Anyone have any ideas a reasonable percentage for steroids (or any temporary problem)? Thanks!
I usually do -10% if I've exercised and want to prevent running low, and +20% if I'm running high. I sometimes go a bit higher or a bit lower (-20% or +30%), but I find I have to be careful there or it's easy to go high or low. I usually spread these amounts over a long period of time, though (like 4-8 hours), so maybe people who do shorter durations of time use a bigger change in basal rate.
Zoe i just had steroids in my spine 10 days ago (2nd time). for a while I was up to 150% basal, bur it fluctuated some . I needed more overnight/am. The last steroid injection I was up to 200% basal for a while. I know i don’t need to tell you, but test really frequently. The trick is to figure out when the effect is wearing off.
Sorry I couldn’t be more specific but as usual YDMV, and your steroids may vary.
Good luck, and I’d be interested to hear how it pans out for you.
Wow, big differences! I obviously, in my post meant "how much I raise my basal rate" not "how much I lower my basal rate". I got the shot (IM) exactly 24 hours ago; he said it would affect me for "a couple days". After my spike of 183 this morning (and raising the basal rate 10%) I was 120 after breakfast, 98 before lunch and 142 after lunch. I'm ok with those numbers even without steroids! He did say it was a low dose. (I still have some spots).
So far so good, but yes, you are right jrtpup, I'm definitely keeping an eye on it with the horror stories I have heard on here about steroids.I actually was going to decline the shot until he said, "if you have trouble breathing, go to the ER". Breathing? ER? I'll take the shots, and deal with the BG! Were your numbers ok with that increase, or were you still chasing and correcting highs? I hope your spine (back?) is better.
Even though it sounds very individual, I still appreciate any input as if my needs start heading upwards I'll be more comfortable having something to compare to as I raise doses.
I had corticosteroid shots twice,:once when,on MDI and atother time while pumping. Had to take more than twice the amount of insulin., in fact I had a steroid pattern on my pump. which was 46 units aday, and my standard basal rate was 17.25. I found out I had to test quite often
Hope this bit of info helps Zoe. God bless, Brunetta
Yes, thanks, Brunetta. I must really have gotten a small dose! But looking at my spotty arms I'll see how I do as the medicine I'm reacting to comes out of my system, but who knows I might need another shot on Monday. Maybe I intimidated him into a low dose, by going, "Steroids! Blood Sugar! Bad!" LOL.
Thanks for the input, Maurie. 135 before dinner. I keep expecting to all of a sudden see 250. You know how the D gremlin is, he doesn't do that when you're expecting it and prepared for it, he does it at totally random times making you shout: "WTF??".
Sure does. I tested at 4AM last night when I woke up to go to the bathroom and found myself staring at a 196. After a correction, and a temporary basal I was still at 165 two hours later. Corrected again and I woke up at 82 but what was that about????
It depends on the type and mg. of steroid given and its longevity. Effect of Solu Medrol is only 48 hrs; Ketalog 40 mg is a month. With Ketalog I had to do 200% basal for 2 weeks, then 150% for a week, then slowly slide down to normal at the month's end. I think we ought to be lining up the kinds of shots, subcutaneous, intra-knee, wrist, and the milligrams used for each kind. I'm sure we'd see a pattern and have something we could all use.
I'm going to do a trial and error in a couple weeks with SoluMedrol 100 mg.
Thanks for your input, Leo. Because this was a one-time thing, I didn't even bother learning the type of steroid or the dose. My doctor said the impact on my blood sugar would be a couple days. It was an IM shot. It certainly seems to be having minimal impact at this time. Sorry I don't have more specific info to contribute to a survey!
So my ongoing-not-so-bad saga with the steroid shot I got on Friday. After a nice 113 after dinner I popped up to 169 by bedtime. (I discontinued the temp 10% increase at 11PM). I corrected and went to bed and this morning woke up at 177 (nearly identical to yesterday), so I've corrected and restarted a temp basal rate at 20%. Hopefully today will be the last day of raised numbers as I'm working at home, but tomorrow have things to do in the outside world! My rash continues to improve. The inpromptu switch of my heart med has led to increased symptoms but hopefully those improve as well. It kind of shocked me how cavalier the PCP was in saying "just stop taking it" about a heart med I was told could be dangerous to stop without titrating. It was me that thought about switching to another one I'd been tried on and still had. Those of you old enough, remember when a study about how much women earned being "housewives"? We should earn doctor, endo, cde and dietician fees!
First some conservative assumptions: Target: 110 mg/dl
Sensitivity: -40 mg/dl with one unit of insulin.
Your current typical level: 160 mg/dl
160 - 110 = 50 mg/dl higher => 50 / 40 = 1.25 units short per hour
For 24 hours this could mean you are 24 * 1.25 = 30 units short
Compare that to your TDD of your current profile and you can calculate the percentual difference. This would provide you the insight how big your deficit might be. Then step by step you try to get there (in 10% increments or more).
I get the 1.25 units short but why is it per hour? When I run your method with a target of 95, a typical blood sugar level of 140 and a sensitivity of about 60 the guestimate shows an insulin shortfall of 18 units or .75 per hour. That would almost double my current basal usage which from past experience seems like overkill.
Thanks for the formula, Holger, though that seems like a lot! I take less than 20 TDD so that would be 150% increase. I'd be scared to take that much, especially at night! Bottom line is this is a short term thing and I should see a return to normal by tomorrow. (He said a couple days and I got the shot on Friday). I guess I'm accomplishing the same thing but doing it with a small amount of basal increase and corrections as needed. If I were having a more longterm issue due to medication, I'd use that formula and work up to that amount.
But thanks for sharing it; it makes a lot of sense and I just hadn't thought of it that way, in terms of an hourly deficit!
I agree that it is too much but the idea is still correct. Steroids work the whole day against the insulin not only for one hour. If the blood glucose is elevated all the time you are short of basal insulin. With my "guestimation" you can get an idea about the shortness of insulin in your TDD.